Iowa, 2004

Tornado in Iowa, May 21, 2004

May 21, 2004 · NWS DVN · 1 event in 1 county or zone

Tornado developed just west of 29th Avenue and dissipated just east of 29th Avenue. Path length was 1/8th of a mile long.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado developed just west of 29th Avenue and dissipated just east of 29th Avenue. Path length was 1/8th of a mile long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 3:15 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, May 21, 3:15 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT FRI MAY 21 2004

.DISCUSSION...
WILL HAVE TO BE BRIEF WITH IMPENDING STORMS AND WATCH AFFECTING THE
NORTHWEST CWA. GENERALLY PREFER THE GFS WITH BEST INITIALIZATION AND
HANDLING OF WAVY FRONT(NOW LOCATED FROM WEST-TO-EAST ACRS THE
SOUTHERN QUARTER OF IA AND DRAPED THROUGH WEST CENTRAL IL) AND ITS
RETURN NORTH AS THE DAY PROGRESSES. LATEST MSAS AND SFC ANALYSIS
INDICATING PRESSURE FALLS REALLY TAKING OFF ACRS SOUTHEAST SD AND
ACRS NORTHERN IA...SUGGESTING FRONT ALREADY GETTING EDGY AND WANTING
TO LIFT NORTHWARD. H850-H3 MB THICKNESSES AND ALIGNMENT OF H85
THERMAL AND THTA-E GRADIENT SUGGEST THE BULK OF THE ONGOING ELEVATED
MCS ACRS NORTHERN IA (WHICH SPURNED WATCH #230 WHICH AFFECTS THE FAR
NORTHWEST CWA THRU 7 AM CDT) SHOULD PASS JUST TO THE NORTH OF THE CWA
THIS MORNING. WILL HAVE TO WATCH FOR OUTFLOW AND DEVELOPMENT FURTHER
TO THE SOUTH THOUGH THIS MORNING WHICH COULD IMPACT THE NORTHERN CWA.
AS DAY PROGRESSES AND FRONT PUSHES NORTH...ENOUGH LLVL SOUTHWESTERLY
FLOW IMPINGEMENT/CONVERGENCE ON THIS FEATURE TO KEEP THREAT OF
REDEVELOPMENT(OR NEW DEVELOPMENT) MAINLY ACRS THE NORTHERN HALF OF
THE CWA. CAPES COULD APPROACH THE 2-3K RANGE SOUTH OF THE BOUNDARY...
AND EVEN WITH MODERATE SHEAR...COULD LEAD TO SOME SUPERCELLULAR
DEVELOPMENT(AGAIN MAINLY ACRS THE NORTHERN HALF TO THIRD OF THE CWA
ALONG AND JUST SOUTH OF BOUNDARY). CONTINUED GULF FEED AROUND
SOUTHEAST CONUS HIGH TO CONTINUE TO FUEL HEAVY RAIN THREAT AS WELL.
WEST NEBRASKA VORT SEEN ON W/V IMAGERY...ROLLS UP ALONG SOUTHWEST
FLOW AROUND TN VALLEY UPPER RIDGE AND TRAVERSES THE IA/MN BORDER...
EVENTUALLY PUNCHING ACRS WI BY LATE AFTERNOON...ADDING SOME UPPER
SUPPORT ACRS THE NORTH. ALL OTHER DEEP CONVECTIVE PARAMETERS SET UP
JUST TO THE NORTH AND WEST OF THE CWA AS THE DAY PROGRESSES...
SUGGESTING BULK OF HEAVY CONVECTION TO CONTINUE TO OCCUR ACRS
SOUTHERN MN AND WI TODAY AND TONIGHT. THE FAR SOUTHERN CWA MAY BECOME
CAPPED AS THE DAY PROGRESSES...LIMITING POTENTIAL TO THE SOUTH. EVEN
WITH A JUICY AIRMASS
...AREAS SOUTH OF THE BOUNDARY TO CLIMB INTO THE MID TO UPPER 80S
THIS AFTERNOON IF SOME INSOLATION OCCURS.

SHORT RANGE MODELS SIMILARLY FLATTEN AMPLITUDE OF SOUTHEAST CONUS
HIGH THROUGH SAT...BUT UPPER MIDWEST/MS RVR VALLEY TO REMAIN UNDER
THE INFLUENCE OF BROAD SOUTHWESTERLY UPPER FLOW THROUGH SAT NIGHT
BEFORE TREND TO A MORE ZONAL PATTERN AT THE END OF THE WEEKEND. THIS
WOULD SUGGEST THE WEST-TO-EAST ORIENTED FRONT TO GET HUNG UP JUST TO
THE NORTH OF THE CWA...BEFORE MAIN WAVE AND COLD FRONT ROLLS OUT OF
THE CENTRAL PLAINS ON SUNDAY. GFS WOULD SUGGEST DECENT SVR OUTBREAK
ACRS MN AND WI ON SUNDAY...BUT THE UKMET FURTHER SOUTH WITH LOW
EJECTION PROCESS AND WOULD MEAN SOME EXPLOSIVE ACTION CLOSER TO
HOME...POSSIBLY IMPACTING THE NORTHERN THIRD OF THE CWA WITH TRIPLE
POINT PASSAGE. THUS ALL IN ALL BUSY CONVECTIVE PERIOD ON HAND THRU
THE WEEKEND...ESPECIALLY ACRS THE NORTH.

&&

NO CHANGE TO LONGER TERM FOR NOW...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, May 21, 5:00 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 21, 9:28 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 S IOWA CITY           41.59N 91.54W
05/20/2004  1.75 INCH        JOHNSON            IA   BROADCAST MEDIA

&&

MCCLURE
Local storm report, May 21, 10:09 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             STANLEY                 42.64N 91.81W
05/21/2004  0.88 INCH        BUCHANAN           IA   BROADCAST MEDIA

            DELAYED REPORT

0630 AM     TSTM WND GST     STANLEY                 42.64N 91.81W
05/21/2004  60 MPH           BUCHANAN           IA   BROADCAST MEDIA

            DELAYED REPORT

&&

MCCLURE
Local storm report, May 21, 10:10 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 AM     TSTM WND GST     BELLEVUE                42.26N 90.43W
05/21/2004  40 MPH           JACKSON            IA   TRAINED SPOTTER

            HEAVY RAIN REDUCED VISIBILITY TO 1.5 MILES. BRANCHES WERE
            BROKEN AND SOME TREE DAMAGE SUSTAINED.

&&

TAS
Local storm report, May 21, 10:11 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 AM     TSTM WND GST     BELLEVUE                42.26N 90.43W
05/21/2004  40 MPH           JACKSON            IA   TRAINED SPOTTER

            HEAVY RAIN REDUCED VISIBILITY TO 1.5 MILES. BRANCHES WERE
            BROKEN AND SOME TREE DAMAGE SUSTAINED.

&&
DELAYED REPORT

MCCLURE
Local storm report, May 21, 2:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             KEYSTONE                42.00N 92.20W
05/21/2004  1.00 INCH        BENTON             IA   TRAINED SPOTTER

&&

TAS
Local storm report, May 21, 3:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     1 W MOUNT AUBURN        42.26N 92.11W
05/21/2004                   BENTON             IA   EMERGENCY MNGR

            NEAR HIGHWAY 218

&&

DMD

The radar

The Quad Cities radar (KDVN), 121 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Benton

When
May 21, 3:05 PM CST to 3:06 PM CST
Where
Benton County, 2 mi ESE of Newhall
Rating
F0
Path length
0.1 mi
Path width
50 yd
Crop damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
41.983, -91.950

Rated F0

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416447.